I am working on a project for a client. The text they provided is a word document in Armenian. If I copy and paste or import the text from the word document into InDesign it only shows boxes with an X like this:
The font I am using is PT Sans Pro. I checked under the Find Font and it is not missing. I looked in the glyphs and I see the Armenian characters. I also copied and pasted the text from word to a text file, removed the formatting and tried pasting into InDesign but no luck.
I have done similar projects in other languages (Spanish, Chinese etc.) and it works fine.
I am on a MacBook Pro using InDesign CC.
Any suggestions on how I can get this to work?
What font does the Word document use?
If a different font, it's possible the characters are not mapped the same. These boxes means there is no glyph associated with those characters in the font you're using.
As a test, perhaps you could find another Armenian-specific font? Apply in Word to make sure it works, then should move over to InDesign ok.
Thanks for your response. They used PT Sans Pro. when I go to the glyphs in InDesign it looks like there are some characters that look like they are Armenian.
I am looking at the glyphs for PT Sans Pro and there are no Armenian letters, so you just need to change fonts. Maybe try Google's Noto Sans Armenian. Can you post a screenshot of the Armenian letters in your Glyphs panel? Here is mine in CC2021, just to be sure we are talking about the correct language.
They used PT Sans Pro in the Word document and the Armenian shows up.
I just copied the Armenian alphabet to InDesign - sure enough it doesn't work with PT Sans Pro.
I changed it to Calibri and all the characters turned up.
I would say that PT Sans Pro doesn't have the glyphs you need - as Word has a folder of fonts not accessible to the user, it could be an older/altered version of a non-unicode PT Sans.
So when you load PT Sans from Google fonts or PT Sans Pro from Adobe - it's not the same OpentType Unicode version that Word is using.
And it's the difference in the glyphs.
There are fonts similar to PT Sans that you might be able to use
Could also be that Word substitutes the necessary glyphs for Armenian with its own Arial Unicode font.
( ACP )
Word is notorious for doing this without any indication it has done so for the user.